Indiana, 2014

Heat in Indiana, August 22 to 27, 2014

August 22 to 27, 2014 · NWS PAH · 6 events in 6 counties and zones

A prolonged period of late summer heat and humidity followed an unusually cool July. For six consecutive days, the heat index peaked between 100 and 110 degrees each afternoon.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A prolonged period of late summer heat and humidity followed an unusually cool July. For six consecutive days, the heat index peaked between 100 and 110 degrees each afternoon. Surface high pressure over the central Gulf coast region from the 20th to the 24th moved to the southern Appalachian Mountains by the 25th. This high produced a continuous supply of heat and humidity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 22, 2:19 AM CST, 8 hours 41 minutes earlier.

Area forecast discussion, Aug 22, 2:19 AM CST, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
319 AM CDT Fri Aug 22 2014

.SHORT TERM...(Today through Sunday night)
Issued at 300 AM CDT FRI AUG 22 2014

High pressure aloft will continue to strengthen and build across
the lower and mid MS River Valley. Multiple rounds of convection
rotating around the periphery of the high may clip the far eastern
parts of the forecast area from time to time, but should mainly
stay north/east of the area. Will introduce small pops over
portions of sw IN and the Pennyrile region of western KY to cover
this chc tho.

The primary result of the building dome of high pressure aloft
will be the continuation of excessive heat and humidity. Each
afternoon will see the Heat Index average 100 to 105, with
isolated locales potentially exceeding 105 at times. The heat
advisory now in effect will continue thru the short term period
and beyond.

.LONG TERM...(Monday through Thursday)
Issued at 300 AM CDT FRI AUG 22 2014

The main concern in the long term is the duration of the heat wave.
A strong upper ridge will be anchored over the Lower Ohio Valley
early next week. The models begin to diverge Wednesday...when a mid
level trough slides eastward from the Rockies. The timing of this
trough and its associated cold front varies among the models. The
ecmwf and its ensemble mean have been consistently slower and weaker
with this system than the gfs and its ensemble mean.

As far as the daily details...
On Monday...a deep layer high will be centered directly over the
Lower Ohio Valley. The associated subsidence should bring one more
day of abundant sunshine and strong diurnal heating. Could not rule
out a few isolated storms in the heat of the day...but the 00z ecmwf
qpf appears overdone.

On Tuesday...the low level anticyclone /850 mb/ will move east of
the forecast area. The models have consistently been indicating a
surge of moisture as the low level flow turns south to southeast on
the back side of the high. Despite the mid level ridge
overhead...most model guidance develops precip across the Lower Ohio
Valley. This still looks overdone considering the strength of the
mid level ridge...so pops will be kept only in the slight chance
category. Temps may be a few degrees lower than Monday due to
clouds...but forecast peak heat indices are still in the triple
digits.

On Wednesday and Thursday...a cold front will move east/southeast
from the Plains. As stated above...the gfs is faster and stronger
than the ecmwf. Given the high model variability...will go with
chance pops Wednesday into Thursday. Pre-frontal clouds and
convection should lower temps a bit Wednesday. Depending on the
timing of the front...dew points may also come down on Thursday.

&&

.AVIATION...
Issued at 315 AM CDT THU AUG 22 2014

With the exception of IFR/MVFR fog between 08-12Z, dry conditions
with scattered clouds AOA 050 expected as high pressure aloft
builds northward across the TAF sites.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY until 7 PM CDT Tuesday FOR ILZ075>078-080>094.

MO...HEAT ADVISORY until 7 PM CDT Tuesday FOR MOZ076-086-087-100-
     107>112-114.

IN...HEAT ADVISORY until 7 PM CDT Tuesday FOR INZ081-082-085>088.

KY...HEAT ADVISORY until 7 PM CDT Tuesday FOR KYZ001>022.

&&

SHORT TERM...GM
LONG TERM...MY
AVIATION...JP
Hazardous weather outlook, Aug 22, 3:06 AM CST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
406 AM CDT FRI AUG 22 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
406 AM CDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL TOP OUT IN THE 100 TO 105 RANGE THIS
AFTERNOON. IN ADDITION...ISOLATED NON SEVERE THUNDERSTORMS WILL BE
POSSIBLE TONIGHT OVER PORTIONS OF SOUTHWEST INDIANA AND NORTHWEST
KENTUCKY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON HEAT INDICES WILL CONTINUE TO RUN IN THE 100 TO 105
RANGE THROUGH TUESDAY. THIS WILL BE AN ESPECIALLY PROLONGED
PERIOD OF EXCESSIVE HEAT THAT WILL PRODUCE A HAZARD FOR OUTSIDE
ACTIVITIES RANGING FROM HIGH SCHOOL SPORTS TO ONGOING STATE FAIRS
AND FESTIVALS.

ISOLATED NON SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE THIS
WEEKEND OVER PORTIONS OF SOUTHWEST INDIANA AND THE PENNYRILE
REGION OF WESTERN KENTUCKY.

THE BEST CHANCE FOR A BREAK IN THE HEAT WILL COME NEXT WEDNESDAY...
WHEN AN APPROACHING COLD FRONT WILL BRING IN HIGHER THUNDERSTORM
CHANCES. ISOLATED SEVERE STORMS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Gibson

When
August 22, 11:00 AM CST to August 27, 5:00 PM CST
Where
Gibson forecast zone
Reported by
ASOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Heat, Pike

When
August 22, 11:00 AM CST to August 27, 5:00 PM CST
Where
Pike forecast zone
Reported by
ASOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Heat, Posey

When
August 22, 11:00 AM CST to August 27, 5:00 PM CST
Where
Posey forecast zone
Reported by
ASOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Heat, Spencer

When
August 22, 11:00 AM CST to August 27, 5:00 PM CST
Where
Spencer forecast zone
Reported by
ASOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Heat, Vanderburgh

When
August 22, 11:00 AM CST to August 27, 5:00 PM CST
Where
Vanderburgh forecast zone
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Heat, Warrick

When
August 22, 11:00 AM CST to August 27, 5:00 PM CST
Where
Warrick forecast zone
Reported by
ASOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536379, 536380, 536381, 536382, 536383, 536384.